Florida, 2009

Tornado in Florida, June 30, 2009

June 30, 2009 · NWS TBW · 1 event in 1 county or zone

A trough of low pressure was in place across the area and high pressure was ridging across south Florida with an upper level disturbance moving into the area from the north. Numerous thunderstorms developed in this moist and unstable environment producing a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A trough of low pressure was in place across the area and high pressure was ridging across south Florida with an upper level disturbance moving into the area from the north. Numerous thunderstorms developed in this moist and unstable environment producing a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 30, 1:20 PM EST, 45 minutes earlier.

Area forecast discussion, Jun 30, 1:20 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
220 PM EDT TUE JUN 30 2009

.SHORT TERM (TONIGHT-THURSDAY...MID/UPPER LEVEL TROUGH WILL
REMAIN OVER THE EASTERN U.S. WITH THE SURFACE FRONT STALLED
NORTH OF THE REGION AND THE SURFACE RIDGE AXIS TO THE SOUTH.
THEREFORE...THE WEST TO SOUTHWEST FLOW OF DEEP TROPICAL MOISTURE
WILL CONTINUE WITH MORE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS THROUGH THURSDAY. POTENTIAL FOR SEVERE STORMS
REMAINS MINIMAL WITH MAIN THREATS BEING LOCALLY HEAVY RAINFALL AND
BRIEF GUSTY WINDS UP TO 40 MPH.

INCREASED CLOUD COVER AND HIGH RAIN CHANCES WILL KEEP DAYTIME HIGH
TEMPERATURES NEAR TO SLIGHTLY BELOW NORMAL...WHILE OVERNIGHT LOWS
WILL REMAIN ABOVE NORMAL...ESPECIALLY ALONG THE COAST DUE TO THE
ONSHORE FLOW.

.LONG TERM (THURSDAY NIGHT - TUESDAY)...NAM/GFS MODEL GUIDANCE
REMAIN FAIRLY CLOSE TO EACH OTHER REGARDING A SURFACE RIDGE AXIS ACROSS
CENTRAL/NORTHERN FLORIDA FOR THE WEEKEND. MEANWHILE AN U/L TROUGH
ACROSS THE EASTERN STATES GRADUALLY SWINGS INTO THE NORTHWEST
ATLANTIC...WHICH ALLOWS FOR WEAK MID LEVEL HIGH PRESSURE TO DEVELOP
ACROSS THE SOUTHEAST STATES.

POPS DECREASE TO A MORE NORMAL RANGE...30 TO 40 PERCENT EACH DAY
THROUGH MONDAY. POCKETS OF 50 POPS WILL BE KEPT FOR THE SOUTHERN
COUNTIES WERE A HIGHER POOL OF MOISTURE WILL BE AVAILABLE FOR
SHOWERS AND THUNDERSTORMS TO DEVELOP. IN GENERAL...EXPECT SCATTERED
SHOWERS AND THUNDERSTORMS MAINLY IN THE AFTERNOON AND EARLY EVENING
HOURS THROUGH THE LONG TERM.

TUESDAYS FORECAST WILL DEPEND ON THE FINAL SOLUTION FOR THE
EVOLUTION OF THE RIDGE. GFS BRINGS A FRONTAL BOUNDARY ON MONDAY
WHICH PUSHES THE SURFACE RIDGE/HIGH PRESSURE ALOFT BACK TO OUR SOUTH.
ECMWF SHOWS A SIMILAR SOLUTION BUT SOME 12 TO 24 HOURS LATER. FOR
NOW WILL CONTINUE TO CARRY SAME POPS AS ON MONDAY AND WAIT FOR
UPCOMING MODEL RUNS BEFORE INCORPORATING ANY SIGNIFICANT CHANGES.

&&

.AVIATION...DEEP SOUTHWESTERLY FLOW IS BRINGING PLENTY OF SHOWERS
WITH EMBEDDED THUNDERSTORMS ACROSS CENTRAL FLORIDA. ADDITIONAL CELLS
WILL CONTINUE TO FORM OVER THE COASTAL WATERS AND MOVE INLAND WITH
THE WESTERLY FLOW. TEMPOS FOR PERIODS OF MVFR/IFR CONDITIONS WILL
REMAIN IN THE TAFS THROUGH 01/00Z. PASSING SHOWERS WILL LIKELY
CONTINUE DURING THE EVENING AND OVERNIGHT HOURS. ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS WILL AFFECT THE TERMINALS ON WEDNESDAY
PROBABLY THROUGHOUT THE ENTIRE DAY AS THE MOIST WEATHER PATTERN
CONTINUES FOR THE NEXT 24 HOURS.

&&

.MARINE...THE WEST TO SOUTHWEST FLOW WILL CONTINUE FOR THE NEXT
COUPLE OF DAYS AND GRADUALLY DIMINISH AS THE RIDGE AXIS DRIFTS
NORTH LATE IN THE WEEK. WINDS WILL THEN BECOME MORE SOUTHEAST OVER
THE SOUTHERN WATERS...BUT REMAIN SOUTHWEST ACROSS THE NORTH AND
WITH KIND OF VARIABLE IN BETWEEN. WINDS WILL REMAIN NEAR EXERCISE
CAUTION CRITERIA TONIGHT...THEN GENERALLY REMAIN 15 KNOTS OR LESS.
SEAS WILL REMAIN BETWEEN 3 AND 5 FEET INTO TONIGHT THEN THEY
SHOULD REMAIN 4 FEET OR LESS.

&&

.FIRE WEATHER...NO CONCERNS AS DEEP TROPICAL MOISTURE WILL REMAIN
ACROSS THE AREA FOR THE NEXT FEW DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  78  86  78  89 /  50  70  40  60
FMY  76  88  76  90 /  50  70  40  60
GIF  76  87  76  90 /  50  70  40  60
SRQ  77  86  77  88 /  50  70  40  60
BKV  74  88  74  90 /  50  70  30  50
SPG  80  86  80  89 /  50  70  40  60

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...69/CLOSE
LONG TERM/AVIATION...22/REYNES
Hazardous weather outlook, Jun 30, 3:53 AM EST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
453 AM EDT TUE JUN 30 2009

FLZ039-042-043-048>052-055>057-060>062-065-302100-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
453 AM EDT TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY.  THE MAIN
THREAT WILL BE LOCALLY HEAVY RAIN WHICH MAY CAUSE FLOODING OF STREETS
AND LOW LYING AREAS. WIND GUSTS TO 40 MPH WILL ALSO BE POSSIBLE
WITH THE STRONGER STORMS...AND CANT RULE OUT AN ISOLATED PULSE SEVERE
THUNDERSTORM.

...RIP CURRENT IMPACT...
SOUTHWEST WINDS OF 15 TO 20 MPH OVER THE COASTAL WATERS WILL PRODUCE
A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
NUMEROUS THUNDERSTORMS WEDNESDAY AFTERNOON WILL AGAIN CREATE A THREAT
OF LOCALLY HEAVY RAIN AND WIND GUSTS TO 40 MPH. SCATTERED AFTERNOON
THUNDERSTORMS WILL OCCUR THURSDAY THROUGH MONDAY. HEAVY RAIN MAY
CAUSE FLOODING OF STREETS AND LOW LYING AREAS EACH DAY.

...RIP CURRENT IMPACT...
A MODERATE RISK OF RIP CURRENTS WILL PERSIST ON WEDNESDAY.  THE THREAT
OF RIP CURRENTS WILL DECREASE LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

OGLESBY

In the hours before

Special weather statement, Jun 30, 9:55 AM EST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1055 AM EDT TUE JUN 30 2009

FLZ039-042-048>051-055-060-062-065-010000-
LEVY-CITRUS-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-MANATEE-SARASOTA-
CHARLOTTE-LEE-
INCLUDING THE CITIES OF...CEDAR KEY...CHIEFLAND...CRYSTAL RIVER...
INVERNESS...BROOKSVILLE...SPRING HILL...NEW PORT RICHEY...
ZEPHYRHILLS...CLEARWATER...ST. PETERSBURG...BRANDON...TAMPA...
BRADENTON...SARASOTA...VENICE...PORT CHARLOTTE...PUNTA GORDA...
CAPE CORAL...FORT MYERS
1055 AM EDT TUE JUN 30 2009

...DANGEROUS RIP CURRENTS AT AREA BEACHES...

SURF OF TWO TO FOUR FEET WITH STRONG AND DANGEROUS RIP CURRENTS
HAS BEEN REPORTED AT AREA BEACHES. BEACH GOERS SHOULD USE EXTREME
CAUTION WHEN ENTERING THE WATER AND SWIM ONLY AT GUARDED BEACHES.

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAN CAN
PULL EVEN A STRONG SWIMMER INTO DEEPER WATER.

TO AVOID GETTING CAUGHT IN A RIP CURRENT...SWIM AT GUARDED BEACHES
AND HEED THE ADVICE OF BEACH PATROL. AT UNGUARDED BEACHES AND
NEAR PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE SURF MUCH
ABOVE YOUR KNEES.

IF CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT...DO NOT ATTEMPT TO
MOVE DIRECTLY TOWARD SHORE. INSTEAD...MOVE SIDEWAYS ACROSS THE
RIP CURRENT UNTIL THE PULL EASES. ANOTHER METHOD OF ESCAPE IS TO
LET THE RIP CURRENT PULL YOU SEAWARD 50 TO 100 YARDS...WHERE THE
FORCE WEAKENS. THEN...SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM
THE CURRENT.

PRC

The radar

The Tampa radar (KTBW), 41 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Hillsborough

When
June 30, 2:05 PM EST to 2:06 PM EST
Where
Hillsborough County, 1.56 mi WNW of Carrollwood to 1.51 mi WNW of Carrollwood
Rating
EF0
Path length
0.05 mi
Path width
20 yd
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
28.062, -82.512

A brief and weak tornado touched down across Golf Crest Circle as the result of two merging thunderstorms. Three nearly 100-foot tall pine trees were blown over, one falling on a house causing major roof damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyThe tornado archive for Florida, 2009Warnings in Florida, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184490.